Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 64, NWS Mobile, AL

April 8, 2020Choctaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 8, 2020, 3:59 PM CDT for Choctaw County, Alabama. It was in force for 61 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 8, 2020, 3:59 PM CDT (20:59 UTC)
Expired
Apr 8, 2020, 5:00 PM CDT
In force
61 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Choctaw County, AL

The radar

The Mobile radar (KMOB), 162 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 4:17 PM CDTHAIL 1Cyril, ALREPORTS OF 1 INCH HAIL NEAR THE COMMUNITY OF CYRIL.
Apr 8, 4:40 PM CDTHAIL 1Butler, ALREPORTS OF HAIL THE SIZE OF NICKELS AND QUARTERS JUST OUTSIDE OF BUTLER. PICTURES AND VIDEO VIA SOCIAL MEDIA.
Apr 8, 4:40 PM CDTHAIL 1.751 E Butler, ALPICTURES OF GOLF BALL SIZED HAIL ON SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 2:40 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
392 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

059 
WUUS54 KMOB 082059
SVRMOB
ALC023-082200-
/O.NEW.KMOB.SV.W.0064.200408T2059Z-200408T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
359 PM CDT Wed Apr 8 2020

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northern Choctaw County in southwestern Alabama...

* Until 500 PM CDT.

* At 359 PM CDT, a severe thunderstorm was located over Zero, or 6
  miles southeast of Meridian, moving southeast at 55 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Butler, Lisman and Pennington. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Mobile.

&&

LAT...LON 3231 8793 3228 8793 3230 8794 3230 8798
      3228 8802 3218 8801 3215 8802 3214 8804
      3209 8804 3206 8807 3207 8810 3205 8812
      3201 8811 3201 8809 3199 8807 3195 8812
      3194 8810 3191 8812 3207 8845 3231 8842
TIME...MOT...LOC 2059Z 298DEG 48KT 3230 8865 

HAIL...1.00IN
WIND...70MPH
 
$$
2 follow-up statements
427 
WWUS54 KMOB 082110
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
410 PM CDT Wed Apr 8 2020

ALC023-082200-
/O.CON.KMOB.SV.W.0064.000000T0000Z-200408T2200Z/
Choctaw AL-
410 PM CDT Wed Apr 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHERN CHOCTAW COUNTY...

At 409 PM CDT, a severe thunderstorm was located over Increase, or 12
miles southeast of Meridian, moving southeast at 50 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Butler, Lisman and Pennington. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Mobile.

&&

LAT...LON 3231 8793 3228 8793 3230 8794 3230 8798
      3228 8802 3218 8801 3215 8802 3214 8804
      3209 8804 3206 8807 3207 8810 3205 8812
      3201 8811 3201 8809 3199 8807 3195 8812
      3194 8810 3191 8812 3207 8845 3231 8842
TIME...MOT...LOC 2109Z 298DEG 43KT 3225 8856 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...70MPH
 
$$
891 
WWUS54 KMOB 082142
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
442 PM CDT Wed Apr 8 2020

ALC023-082200-
/O.CON.KMOB.SV.W.0064.000000T0000Z-200408T2200Z/
Choctaw AL-
442 PM CDT Wed Apr 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHERN CHOCTAW COUNTY...

At 442 PM CDT, a severe thunderstorm was located 5 miles east of
Butler, moving southeast at 50 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Butler, Lisman and Pennington. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Mobile.

&&

LAT...LON 3223 8802 3215 8802 3214 8804 3209 8804
      3206 8807 3207 8810 3205 8812 3201 8811
      3201 8809 3199 8807 3195 8812 3194 8810
      3191 8812 3205 8837 3223 8827
TIME...MOT...LOC 2142Z 297DEG 42KT 3211 8813 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...70MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 3:50 PM CDT, 9 minutes earlier.

Area forecast discussion, Apr 8, 3:50 PM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
350 PM CDT Wed Apr 8 2020

.NEAR TERM UPDATE /Now Through Thursday/...No significant changes
to the previous discussion. A Severe Thunderstorm Watch has been
issued for portions of interior southwest and south central AL
until 9 PM CDT. Primary threats are from storms capable of
producing damaging wind gusts and large hail.

A warm and moist airmass is in place across the forecast area this
afternoon underneath increasing zonal flow aloft. Temperatures are
warming into the upper 70s to mid 80s around the region, while
surface dewpoints are in the upper 60s to lower 70s. This
thermodynamic environment is contributing to MLCAPE values around
2000 J/KG across our forecast area this afternoon. The increased mid
to upper level flow is resulting in effective bulk shear values
between 40-50 knots across the area, with the highest bulk shear
values clipping interior portions of southeast MS and
southwest/south central AL. A subtle shortwave impulse moving east-
southeast toward our forecast area from northern and central MS will
aid in the development of scattered showers and storms, initially
just N/NW over our area by early this afternoon, but these could
develop and/or move into our interior southeast MS and
southwest/south central AL counties later this afternoon into early
this evening. Effective bulk shear values up to around 50 knots,
MLCAPE values around 2000 J/KG and steepening low to mid level lapse
rates up to around 7 C/KM will favor storm organization over our
interior zones, with a few storms potentially becoming capable of
producing damaging winds and hail to the size of quarters or larger.
SPC has outlined a Slight Risk of severe storms continues generally
along and north of a Silas, AL to Andalusia, AL line this afternoon
into early this evening. A more Marginal severe risk extends as far
south as a Lucedale, MS to Crestview, FL line. We are already seeing
storms develop along a zone of moisture convergence across interior
portions of the northwest FL panhandle and into Mobile/Baldwin
counties AL. Additional storms could develop along the I-10 corridor
through the afternoon, a few of which could also have strong enough
updrafts for a marginal wind/hail threat. Storms may linger into
early this evening, before gradually diminishing after around 9 PM.
Supercells will likely be clipping into northern Choctaw/Wilcox
counties over the next 1-2 hours, with additional development
southeastward into interior south central AL through early this
evening.

Patchy fog may develop across central and southern portions of the
region late tonight into early Thursday morning.

A cold front will push southward into central portions of MS/AL
overnight into early Thursday morning before pushing southward to
near the coast by Thursday afternoon. A secondary line of showers
and thunderstorms may develop along this boundary to the north of
our CWA overnight into early Thursday morning, but high resolution
and short range models have shown a gradual weakening trend with
this convection as it moves into interior portions of the forecast
area early Thursday morning. Still cannot rule out a brief strong
storm north of the Hwy 84 corridor early Thursday morning, but the
better potential for severe storms are currently expected to remain
located to the north and northwest of our CWA overnight into early
Thursday morning. For now we plan to maintain a low chance of
showers and storms along the front as it moves south across our
region Thursday morning. /21

&&

.SHORT TERM /Thursday night Through Saturday night/...A weak cold
front will continue to move offshore Thursday night. Meanwhile, a
southern stream disturbance will move quickly across the area. This
will lead to weak isentropic upglide and isolated to scattered
showers mainly over the southern third of the area. A cooler and
drier airmass moves into the area on Friday with highs in the upper
60s and low 70s. A cut off upper low opens up and ejects eastward on
Saturday into Saturday night. A warm front will lift northward
across the area on Saturday with strong southerly flow allowing
moisture to surge back into the area. As moisture levels increase,
rain chances will increase through the day on Saturday and into
Saturday night. /13

&&

.EXTENDED TERM /Sunday Through Wednesday/...As the trough moves east
and takes on a negative tilt, sfc low pressure will rapidly
develop and race eastward into the Mid South by Sunday afternoon
and into the Ohio Valley Sunday night. A trailing cold front will
move across the southeast Sunday afternoon through Sunday night.
It is too early to nail down exact details as timing differences
continue between models this far out. However, a large warm sector
is expected across the region with plenty of shear and
instability to support the development of severe thunderstorms.
The overall pattern and climatology support the potential of
severe thunderstorms Sunday through Sunday night. This system will
have to be watched closely through the remainder of the week.
Differences continue early next week, as the ECMWF stalls this
front offshore and maintains the chance of showers Tuesday and
Wednesday while the GFS clears the area out with a drier airmass
moving in. /13

&&

.MARINE...Light to occasionaly moderate westerly flow today will
increase to a more moderate flow Thursday as a weak front moves into
the area. Showers and storms will be possible in association with
this front, which will likely move just offshore by Thursday night.
Behind the front, a moderate to strong northeast flow is expected for
Friday. A developing weather system over the weekend will then
likely result in even stronger winds and building seas, along with
the potential for strong to severe storms. /21

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      69  86  56  73  52  74  63  81 /  10  20  50  20  10  60  80  90
Pensacola   71  86  59  73  55  73  66  80 /  10  20  40  30  10  50  80  90
Destin      71  83  60  72  56  72  67  77 /  10  20  40  30  10  40  70  80
Evergreen   69  85  56  72  48  76  60  80 /  20  20  30  10   0  40  90  90
Waynesboro  69  82  55  70  47  74  59  78 /  20  20  30  10  10  50  90  90
Camden      68  81  55  69  45  75  58  77 /  30  30  20   0   0  40  90  90
Crestview   69  88  55  73  49  76  61  81 /  20  20  30  20   0  40  70  90

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Apr 8, 4:45 AM CDT, 11 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
445 AM CDT Wed Apr 8 2020

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-090945-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
445 AM CDT Wed Apr 8 2020

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

A few strong to severe storms will be possible across our area
today, particularly along and north of a line extending from
Andalusia, AL to Leakesville, MS. The primary threats are
localized damaging wind gusts and hail up to quarter size.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

We are closely monitoring severe thunderstorm potential with a
weather system moving through the area this weekend. We will
continue to update with more details as the week progresses and
forecast confidence increases.

Rip current risk is expected to increase this weekend due to
strengthening onshore winds and swell.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn severe spotter networks is not expected
through Tuesday.

GMZ630>636-650-655-670-675-090945-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
445 AM CDT Wed Apr 8 2020

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A moderate offshore flow may create conditions hazardous for
small craft over unprotected Gulf waters Thursday and Friday

Moderate to strong onshore flow returns over the weekend and may
continue to make conditions hazardous for small craft.

In the hours before

Special weather statement, Apr 8, 1:40 PM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Mobile AL
140 PM CDT Wed Apr 8 2020

ALZ059-060-FLZ203-205-081930-
Escambia AL-Covington AL-Okaloosa Inland FL-Santa Rosa Inland FL-
140 PM CDT Wed Apr 8 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN ESCAMBIA...SOUTHWESTERN COVINGTON...NORTHERN OKALOOSA
AND NORTHEASTERN SANTA ROSA COUNTIES UNTIL 230 PM CDT...

At 139 PM CDT, the strong thunderstorm was located 12 miles northwest
of Baker, or 19 miles southeast of Brewton, moving east at 45 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Laurel Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3099 8639 3078 8639 3083 8701 3101 8701
      3105 8638 3099 8638
TIME...MOT...LOC 1839Z 270DEG 38KT 3092 8683

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 3:26 PM CDTSevere Thunderstorm WarningMOBChoctaw49 min
Apr 8, 3:51 PM CDTSevere Thunderstorm WarningMOBWilcox54 min
Apr 8, 4:25 PM CDTTornado WarningMOBChoctaw23 min
Apr 8, 4:37 PM CDTSevere Thunderstorm WarningMOBWilcox29 min
Apr 8, 4:58 PM CDTSpecial Weather StatementMOBClarke47 min
Apr 8, 5:38 PM CDTSpecial Weather StatementMOBWilcox52 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.